Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 30, 2009, 2:33 PM MST for Santa Cruz County, Arizona. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2009, 2:33 PM MST (21:33 UTC)
- Expired
- Jun 30, 2009, 3:00 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 2:50 PM MST | TSTM WND DMG | Nogales, AZ | LARGE TREE DOWNED NEAR DOWNTOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 302133
SVRTWC
AZC023-302200-
/O.NEW.KTWC.SV.W.0004.090630T2133Z-090630T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST TUE JUN 30 2009
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 300 PM MST
* AT 231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF NOGALES...
AND MOVING SOUTHWEST AT 7 TO 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3141 11104 3154 11079 3142 11071 3133 11079
3133 11095
TIME...MOT...LOC 2132Z 047DEG 4KT 3143 11082
$$
MEYER2 follow-up statements
000
WWUS55 KTWC 302148
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST TUE JUN 30 2009
AZC023-302200-
/O.CON.KTWC.SV.W.0004.000000T0000Z-090630T2200Z/
SANTA CRUZ AZ-
248 PM MST TUE JUN 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED ALONG HIGHWAY 82 JUST
NORTHEAST OF NOGALES...MOVING SOUTHWEST AT 5 TO 10 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3141 11104 3154 11079 3142 11071 3133 11079
3133 11095
TIME...MOT...LOC 2146Z 047DEG 4KT 3140 11086
$$
MEYER000
WWUS55 KTWC 302200
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST TUE JUN 30 2009
AZC023-302209-
/O.EXP.KTWC.SV.W.0004.000000T0000Z-090630T2200Z/
SANTA CRUZ AZ-
300 PM MST TUE JUN 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 300 PM MST...
AT 3 PM MST THE THUNDERSTORM NEAR NOGALES HAD DIMINISHED TO BELOW
SEVERE LEVELS. THE WARNING HAS BEEN ALLOWED TO EXPIRE. EXPECT STRONG
GUSTY OUTFLOW WITH GUSTS TO 45 MPH AROUND NOGALES FROM THIS
STORM...WITH AREAS OF BLOWING DUST FOLLOWED BY BRIEF LOCALLY HEAVY
RAINFALL.
LAT...LON 3141 11104 3154 11079 3142 11071 3133 11079
3133 11095
TIME...MOT...LOC 2159Z 047DEG 4KT 3139 11087
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:45 PM MST, 48 minutes earlier.
Area forecast discussion, Jun 30, 1:45 PM MST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST TUE JUN 30 2009 .SYNOPSIS...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS REGION WILL MAINTAIN SOUTHEASTERLY FLOW AND BRING DEEP MOISTURE INTO SOUTHEAST ARIZONA THIS WEEK. THIS PATTERN WILL PROVIDE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .DISCUSSION...ISOLATED TO SCATTERED DEVELOPMENT FINALLY GETTING UNDER WAY IN THE MOUNTAINS. CURRENT FORECAST TRENDS ARE ON TRACK WITH THE AMOUNT OF VALLEY COVERAGE STILL IN QUESTION. AFTER STRONG OUTFLOW ACROSS THE AREA LATE YESTERDAY AND DECAYING COMPLEX THROUGH NORTHERN SONORA LAST NIGHT WE SAW A RAPID DISPERSAL OF DEBRIS CLOUD. SOLAR INSOLATION HAS BEEN THE BEST IN DAYS. SURFACE DEWPTS IN THE MID 50S TO MID 60S FROM MORNING HOURS AGAIN HAVE HELD UP WELL WITH EARLY AFTERNOON MIXING. 12Z KTUS SOUNDING CAME IN WITH 1.44 INCHES PRECIPITABLE WATER...SOME WEAK DRYING IN THE MID LEVELS. GOOD SHEAR AND DECENT INSTABILITY EVEN WITH SLIGHT MID LEVEL WARMING OVER THE PAST 24 HOURS. EXPECT WE SHOULD MANAGE HEAVY SCATTERED COVERAGE ACROSS MOUNTAINS ONCE AGAIN...CONSISTENT AND PERSISTENT VALLEY SUPPORT STILL NOT AS FAVORABLE BUT OUTFLOWS SHOULD HELP AGAIN IN MANY LOCATIONS...EVEN THOUGH THE RIM IS SLOW SETTING UP WITH THE LARGER SCALE ORGANIZATION WITH SOME DRYING IN NORTHEASTERN AREAS. WEAK REMNANT IMPULSE TRYING TO ROTATE IN THE FLOW UP OUT OF SONORA TO HELP KEEP SOME ACTIVITY OVERNIGHT. SONORA SHOULD STAY PRETTY ACTIVE THIS WEEK...AND WE SHOULD SHARE IN THAT SEVERAL DAYS. FLOW WILL STAY FAVORABLE FOR OUR PART OF THE STATE INTO AT LEAST THIS WEEKEND. && .AVIATION...SCATTERED TSRA/SHRA EXPECTED DURING THE 20Z-06Z PERIOD. CLOUD BASES FORECAST TO BE 9-12K FT AGL THOUGH CIGS AROUND 3-6K FT AGL NEAR TSRA/SHRA. DIURNALLY DRIVEN SURFACE WINDS INTO WEDNESDAY GENERALLY LESS THAN 12 KTS THOUGH GUSTY AND ERRATIC SURFACE WINDS NEAR TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. THE HIGHER HUMIDITY AND RAINFALL WILL RESULT IN FEW FIRE WEATHER CONCERNS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 30, 7:32 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 732 AM MST TUE JUN 30 2009 AZZ019-029-030-032>035-011445- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 732 AM MST TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SUFFICIENTLY DEEP MOISTURE AND AN EVEN MORE UNSTABLE ATMOSPHERE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA AGAIN TODAY AND TONIGHT. EXPECT STRONG GUSTY...AND POTENTIALLY DAMAGING WINDS WITH SOME STORMS AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK. EXPECT LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-011445- WESTERN PIMA COUNTY- 732 AM MST TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEPER MOISTURE FINALLY IN PLACE WILL GIVE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. EXPECT LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SUFFICIENT MOISTURE AND INSTABILITY WILL REMAIN IN PLACE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MOST OF THE WEEK...WITH SOME DECREASE IN COVERAGE POSSIBLE BY THIS WEEKEND. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:07 PM MST | Flash Flood Warning | TWC | Cochise | 83 min |
| Jun 29, 5:08 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pinal | 79 min |
| Jun 29, 5:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jun 29, 6:08 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jun 29, 6:24 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jun 29, 6:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.